Talk

Advanced search

Iron IV, Dr’s Referral, confused

(5 Posts)
youvegottobekidding Sat 07-Sep-19 21:33:40

I am anaemic, so my dr has sent a referral to hospital for an iron iv as I’ve tried taking taking the tablets before but they upset my stomach.

I was expecting & have received a referral letter from the hospital, but I am a bit confused as it has the Gastronenterology department on it, which I may be wrong but I wouldn’t have thought they would deal with iron infusions? I thought Gastroenterology is stomach related? I’m not expecting to be referred for anything to do with my stomach!

Has anyone had an iron iv before?

OP’s posts: |
Montybojangles Sun 08-Sep-19 07:20:48

Not sure sorry, but I do know that a lot of people under gastro for crohns and ulcerative colitis have to have IV iron as they are unable to absorb or tolerate oral supplements. Maybe it’s under them as they are the most frequent prescribers?

Oldmum55 Sun 08-Sep-19 12:31:24

Do they know why you are anemic? Have you had any gastroscopies or similar? They often check the stomach and bowel when there is persistent anemia.

swingofthings Sun 08-Sep-19 13:55:12

Lack of iron could be due to an absorption problem, hence the referral. It could also be due to bleeding from the stomach area.

How serious is your anaemia?

youvegottobekidding Sun 08-Sep-19 18:32:44

I’m not sure how serious it is, I know my ferritin levels are zero but can’t remember what the dr said about HB levels, just that I have zero iron stores, I’ve always had some kind of iron deficiency on & off over the years, it was pretty bad just after I had my second child which explains why that was but this time we’re not so sure. Yes I’m pale, but I’ve always been pale, I have noticed that I get breathless extremely quickly, even just going up the stairs it feels like a chore, but I thought it was just me being unfit. My periods are still regular (nearing menopause age, great!) and not not necessarily heavy, they do make me feel wiped out.

There is one thing, I do get a lot of headaches, always have done & besides the everyday preventative meds I take, it’s not usual for me to take maybe up to several or more Naproxen’s or ibuprofen a week whilst I get the headaches as it’s like a hit & miss, I may get lucky & not get any for a couple of weeks then I’m struck down with one that lasts for a week, then I’m ok for a couple of days, then I get another one that lasts for 2 weeks! Unless perhaps all the tablets over the years may have upset my stomach?!

OP’s posts: |

Join the discussion

Registering is free, quick, and means you can join in the discussion, watch threads, get discounts, win prizes and lots more.

Get started »